advertisement
Question
Posted by: Craig Helen | 2003/02/06

Multiple Scelrosis vs Guillain-Barre Syndrome

In 1996 I had what appeared to be a mild stroke. I was hospitalised and ther was doubt whether or not it was a stroke no diagonis. From then on I began to experience burning, tingling sensations done my leg leg to my foot. In Sept 2000 I had another "stroke like" attack. A lumber punch was done and a MRI was done twice. The proteins in the spinal fluid were relatively high and two small lesions were noted on the right side of the brain. The doctors said it might be MS and treated the problem with cortisone (2 weeks). I was given medication to last for 3 months and I the symtoms started to regress slowly. In Oct 2002 I went for a second opion and another MRI. The lesions had gone but the proteins in the Spinal Fluid were still rather high. MS was ruled out.

The symtoms have got worse, especially when the following happens: HEAT, after a bout of Flu or Stomach Bug.

The symptoms are as follows: Bad pain and cramps in both legs and left arm.
Burning and tingling from the waist down
Limited mobility of the left leg
Vertigo and migraine type pain behind the left eye
Bladder infections (+- 5 times a year)

The doctors are now saying it could be Guillian-Barre Syndrome.

Any comments would be appreciated.
Regards
Craig

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Craig, I suppose it’s possible that it’s Guillain-Barré syndrome, but unfortunately I have to say that from this side of the screen it sounds a lot like MS too. What counts against GBS is the fact that it didn’t start at your hands and feet and worked itself up to the centre of the body. The best would be to see a good neurologist (I can refer you to one if you live in or near Pretoria) for a second opinion. Good luck.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

5
Our users say:
Posted by: Craig Helen | 2003/02/17

I have now been given TRYPTONAL 25mg 2 tablets 1 x daily. The medication is supposed to help with the pain and depression! Is this so and are there any side affects? Is the drug addictive like Zanor?

Regards
Craig

Reply to Craig Helen
Posted by: Craig Helen | 2003/02/10

Than you Cyberdoc for your reply!

I actually would like to go for another opinion. Are you able to refer me to the neuro in Pretoria.

Regards
Craig

Reply to Craig Helen
Posted by: Craig Helen | 2003/02/06

Thanx for reply, much appreciated. Yes stress has been a major factor!!!! Will have to do something about that................
Regards
Craig

Reply to Craig Helen
Posted by: Nicki | 2003/02/06

I am no doctor but have a similar pattern to your in the past (nothing for a year now) have you not noticed that a contributing factor might be stress??? I have also had what they thought was a mild stroke - turned out to be bells palsy. I dont have any pain though except when on the cortisone, cramps in legs at night - terrible!!! othere than that mostly numbness and loss of muscle and movement in either hands or leg. Sometimes when cold my arms ache. Cortisone does help but it also has side effects of which i think you have one - since I started the cortisone also had bladder infections so I think that is not part of the neurological ailment you might have. I also had the 2 tiny spots on brain scan, now disappeared, my symptoms started in 1999 - 2002. I avoid all stress, eat healthy and try to exercise. I doubt it is guillain Barre as that normally send you into a state of hospitalisation and can paralyse you, so can MS. Go to a good neurologist and let him do all the 101 tests on you until he can give you a proper diagnosis although in this field most times it can never be properly diagnosed just treated. MS and GBS are not the only two conditions that cause such symptoms, ask them to check for Chronic Inflammatory Demylanation?
Hope this helps and maybe you could let us know again how this goes with the same heading you used here in future.

Reply to Nicki
Posted by: Health24 | 2003/02/06

Dear Craig
You may be interested in reading our articles on both conditions in the A-Z section of diseases. Hope you find it useful.
Kind regards
Health24

Reply to Health24

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement